A Case of Serotonin Syndrome Caused by the Concomitant Utilization of Methylene Blue and Venlafaxine in an Oncological Patient

J Pharm Pract. 2020 Oct;33(5):705-707. doi: 10.1177/0897190019850706. Epub 2019 Jun 23.

Abstract

Although the interaction between methylene blue and serotonin reuptake inhibitors/serotonin norepinephrine reuptake inhibitors is well documented, there remains a paucity of literature on identifying patient groups who may be at risk for experiencing this interaction. Here, we report a case of methylene blue and venlafaxine-induced serotonin syndrome in a patient with cancer.

Keywords: adverse drug event; drug interaction; methylene blue; serotonin syndrome; venlafaxine.

Publication types

  • Case Reports

MeSH terms

  • Cyclohexanols / adverse effects
  • Humans
  • Methylene Blue* / adverse effects
  • Norepinephrine
  • Selective Serotonin Reuptake Inhibitors / adverse effects
  • Serotonin Syndrome* / chemically induced
  • Serotonin Syndrome* / diagnosis
  • Venlafaxine Hydrochloride / adverse effects

Substances

  • Cyclohexanols
  • Serotonin Uptake Inhibitors
  • Venlafaxine Hydrochloride
  • Methylene Blue
  • Norepinephrine